Washington, 2012

Heavy Snow in Washington, February 18, 2012

February 18, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong cold front moved through the Pacific Northwest bringing heavy snowfall to the South Washington Cascades and foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold front moved through the Pacific Northwest bringing heavy snowfall to the South Washington Cascades and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 18, 2:00 AM PST, 2 hours earlier.

Area forecast discussion, Feb 18, 2:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
200 AM PST SAT FEB 18 2012

.SYNOPSIS....A LOW PRESSURE SYSTEM MOVING INLAND OVER VANCOUVER
ISLAND TODAY WILL WEAKEN AS IT MOVES INTO EASTERN WA TONIGHT.
ONSHORE FLOW AND COOLER AIR WILL BRING SHOWERS AND LOWERING SNOW
LEVELS TODAY. SHOWERS WILL DECREASE SATURDAY NIGHT AND SUNDAY AS
WEAK HIGH PRESSURE MOVES ACROSS THE AREA. A SERIES OF WARMER AND
MOISTER SYSTEMS WILL PRODUCE PERIODS OF RAIN MONDAY THROUGH
WEDNESDAY.
&&

.SHORT TERM...COLD CORE LOW IS SEEN CENTERED OFF NORTHERN VANCOUVER
ISLAND EARLY THIS MORNING IN WATER VAPOR PICTURES. MODELS CONSISTENT
IN MOVING THIS FEATURE SE TODAY AND TONIGHT...WEAKENING AS IT MOVES
INLAND TOWARDS EASTERN WA. CURRENTLY AS A TIGHTLY PACKED SYSTEM...IT
DOES BRING A FAIRLY STRONG ONSHORE FLOW TO THE NORTHERN PART OF THE
FORECAST AREA TODAY...WITH A WRAP AROUND OCCLUSION AND SHORTWAVE
EXPECTED TO PUSH ONTO THE WA COAST LATER THIS MORNING. GIVEN THE
STRONGER DYNAMICS AND FLOW OVER SW WA...WILL UPGRADE THE WINTER
WEATHER ADVISORY FOR THE S WA CASCADES AND FOOTHILLS TO A WARNING
TODAY. HIGH WIND POTENTIAL WITH THE WRAP AROUND OCCLUSION IS ALSO A
CONCERN ON THE S WA COAST...BUT CURRENT BUOY REPORTS AND MESOSCALE
MODELS SUCH AS WRF AND MM5 SUGGEST WIND GUSTS MORE LIKELY TO REMAIN
BELOW WANRING CRITERIA IN THE 50 TO 55 MPH RANGE. WITH THE COLD CORE
OF THE SYSTEM MOVING ACROSS TODAY...500 MB TEMPS AROUND -32C...SNOW
LEVELS SHOULD DROP DOWN INTO THE FOOTHILLS AND COAST RANGE
ELEVATIONS...WITH SMALL HAIL AND THUNDERSTORMS POSSIBLE AT LOW
ELEVATIONS.

AS THE UPPER TROUGH MOVES E AND LOW LEVEL ONSHORE FLOW WEAKENS
OVERNIGHT...SHOWERS WILL TAPER OFF...WITH THE CASCADES SEEING THE
BULK OF THE SHOWERS. A WEAK SURFACE RIDGE BRINGS A RELATIVELY QUIET
DAY SUN...SO WILL BACK OFF ON POPS SOME. SUN NIGHT AND MON SEE THE
APPROACH OF A WARM FRONT...A LITTLE MORE AGGRESSIVE AT USING INLAND
IN MOST RECENT GFS AND ECMWF THAN EARLIER GFS RUN...SO GOING TO
LIKELY AND CATEGORICAL POPS BY MON LOOKS GOOD.

.LONG TERM...MADE NO CHANGES...PREVIOUS DISCUSSION FOLLOWS...THE
EXTENDED PERIOD BEGINS MONDAY EVENING WITH A BROAD UPPER LEVEL RIDGE
OVER THE NORTHEAST PACIFIC. THE MEAN RIDGE POSITION BETWEEN 140W AND
150W. THE RIDGE HAS A RELATIVELY LOW AMPLITUDE...OPENING THE DOOR FOR
WEATHER SYSTEMS TO SLIP OVER THE TOP AND BRUSH THE PACIFIC NORTHWEST
WITH A SERIES OF FRONTS DURING THE WEEK. MODEL CONSENSUS IS TO HAVE
SYSTEMS PASSING OVER THE AREA AT LEAST EVERY 24 HOURS...AND MODELS
ARE BEGINNING TO AGREE SOMEWHAT ON THE TIMING OF THE INDIVIDUAL
SYSTEMS. IT WOULD BE SAFE TO CONSIDER NEXT WEEK A CLIMATOLOGICAL
SAMPLE OF LATE WINTER WEATHER IN THE PACIFIC NORTHWEST...WET AT
TIMES...AND NOTHING TOO OUT OF THE ORDINARY. KELSON
&&

.AVIATION...TYPICAL SHOWERY WITH SMALL HAIL PATTERN...WITH MIX OF
VFR THEN MVFR UNDER AND NEAR SHOWERS. PATTERN NOT CHANGING MUCH
TODAY ASIDE FROM ISOLATED TO SCATTERED TSTMS ALONG THE COAST THIS
AM...SPREADING INLAND AFTER 17Z. WITH SIGNIFICANT WRAP AROUND CLOUDS
MOVING ONSHORE IN WASHINGTON...EXPECT HEAVIEST SHOWERS AND
WIDESPREAD MVFR N OF A KTMK TO KPDX LINE. EXPECT CASCADES AND PASSES
TO BE FREQUENTLY OBSCURED. SHOWERS WILL BE DECREASING AFTER
04Z...WITH MOSTLY VFR CONDITIONS.               ROCKEY.

KPDX AND APPROACHES...MIX OF VFR TODAY...WITH MVFR UNDER AND NEAR
SHOWERS. WILL STILL HAVE 40 PERCENT CHANCE OF TSTMS BETWEEN 17Z
AND 03Z TODAY. HEAVIER SHOWERS WILL PRODUCE SMALL HAIL AND BRIEF
GUSTY WINDS TO 30 KT. SHOWERS DECREASING THIS EVENING WITH MOSTLY
VFR CONDITIONS OVERNIGHT. &&

.MARINE...W TO SW GALE FORCE WINDS CONTINUE TODAY...THOUGH THE
STRONGEST WILL BE THIS AM WITH GUSTS 40 TO 45 KT. NOT OUT OF THE
QUESTION TO SEE FEW GUSTS TO 50 KT AROUND HEAVY SHOWERS AND
TSTMS. WINDS GRADUALLY EASING LATER THIS AFTERNOON AND
ESPECIALLY THIS EVENING AS PRES GRADIENT WEAKENS.

SEAS ARE MAIN PROBLEM TODAY. SEAS NOW RUNNING 19 TO 20 FT...AND
WILL CONTINUE BUILD THIS AM. W SWELL WILL PEAK AT 25 TO 28 FEET
LATER THIS AM ACROSS THE N COASTAL WATERS...AND 22 TO 25 FT ACROSS
THE CENTRAL OREGON COASTAL WATERS. SEAS WILL SUBSIDE TO 20 FEET
LATER THIS EVENING...THEN TO THE MID TEENS RANGE LATE TONIGHT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR COAST
     RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR NORTHERN
     OREGON CASCADES.

     HIGH SURF ADVISORY UNTIL 4 AM SUNDAY FOR CENTRAL OREGON COAST.

     HIGH SURF WARNING UNTIL 4 AM SUNDAY FOR N OREGON COAST.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR WILLAPA
     HILLS.

     HIGH SURF WARNING UNTIL 4 AM SUNDAY FOR S WASHINGTON COAST.

PZ...GALE WARNING UNTIL 7 PM THIS EVENING FOR ALL COASTAL WATERS
        FROM CAPE SHOALWATER TO FLORENCE.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TODAY
        THROUGH SUNDAY AFTERNOON.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 17, 4:21 AM PST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
421 AM PST FRI FEB 17 2012

ORZ001>014-WAZ019>023-039-040-181415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
421 AM PST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL REACH THE CASCADE PASSES THIS EVENING AND LOWER
TO THE CASCADE FOOTHILLS AND HIGHER PORTIONS OF THE COAST RANGE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW TOTALS COULD NEAR A FOOT IN THE HIGHER CASCADES...AND CLOSE
TO 6 INCHES IN THE CASCADE FOOTHILLS AND THE COAST RANGE BY
SATURDAY EVENING.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY ON THE COAST LATER TONIGHT
AND SATURDAY. SMALL HAIL IS LIKELY WITH STRONGER SHOWERS OR
THUNDERSTORMS. COLD CORE FUNNELS ARE ALSO POSSIBLE.

ADDITIONALLY...VERY HIGH SURF WILL HIT THE OREGON AND WASHINGTON
COASTS ON SATURDAY NIGHT...WITH SEAS APPROACHING 25 FT OR
SO...CREATING HAZARDOUS CONDITIONS IN THE SURF ZONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ210-250-255-270-275-181415-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
421 AM PST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE WARNING CONTINUES THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
February 18, 4:00 AM PST to 7:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
SNOTEL

The June Lake SNOTEL site measured 17 inches of new snow.

Heavy Snow, Southern Washington Cascade Foothills

When
February 18, 5:00 AM PST to 11:00 PM PST
Where
Southern Washington Cascade Foothills forecast zone
Reported by
SNOTEL

The Calamity SNOTEL and the Pepper Creek SNOTEL sites measured 8 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365577, 365576.